• Dr. Jay Pennock

Treatment Of GERD and PPI Weaning


GERD and PPI Weaning

Gastro-Esophageal Reflux Disorder or GERD, is increasingly common these days secondary to our diet, eating patterns, stress and lack of activity. The Standard American Diet is high in unhealthy fats, processed foods and simple carbohydrates. We tend to eat quickly and on the run, not slowing down for proper digestion. With GERD, the problem is not with too much acid, but that the acid in the stomach passes through a weak sphincter at the end of the esophagus. This leads to acid going back up (reflux) into the esophagus, where it causes damage. Long-term reflux can cause Barrett’s Esophagitis and even cancer. A high proportion of Americans have symptoms related to GERD:

  • Bad breath

  • Acid taste in the back of mouth

  • Regurgitation and belching

  • Stomach pain and burning

  • Persistant cough or respirator symptoms

  • Sinus issues or allergies

  • Chest pains or heartburn

H. Pylori is a bacterium that lives in our stomach and can be part of the problem for our stomach – see my blog on that condition for more specific information.

Frequently, patients will seek out medical attention for these symptoms and will be prescribed an antacid (H2 blocker) like Pepcid or proton pump inhibitor (PPI) like Protonix. I remember recommending them in the ER and seeing so many patients on these medications on a long-term basis. The drugs were initially indicated for only short-term use like 5-7 days, however, PMD's and GI specialists are keeping patients on these medications for months to years. PPI's block the secretion of acid, thus eliminating symptoms, but they do not address the underlying problems. Over time, the body upregulates acid production to compensate for the lack of acid secretion, so stopping PPIs becomes difficult because of rebound symptoms.

We are now learning that being on these acid-blockers for extended periods is very harmful to our health. Recent studies confirm that prolonged use of stomach acid suppressive drugs is linked to numerous medical issues:

  • Pneumonia

  • C. difficile colitis – potentially life threatening large bowel infection

  • SIBO – small intestinal bacterial overgrowth

  • See my blog regarding this condition

  • Hip fractures due to calcium deficiency

  • Anemia

  • Iron deficiency anemia

  • Vitamin B12 deficiency

  • Cardiac issues

  • Magnesium deficiency arrhythmias

  • Heart attack risk increased

  • Kidney disease

  • Dementia

So, what can we do to get our gut healthy again and wean off the medications that are making us sick? Your Navigator has a few ideas based on review of the literature and Functional Medicine approach to the disease.

It is very important to taper off the PPI slowly to avoid rebound. The higher the dose of medications you are on, the longer the taper needs to be. Begin by decreasing the current PPI dose by 50% each week until you are on the lowest dose once daily. After two weeks on this dosage, change to an H2 blocker. After 2-4 weeks on the H2 blocker, taper or stop altogether. After 2 weeks off the H2 blocker, try tapering off supplements.

There are a few protocols out there that talk about the “5 R’s” of PPI tapering.

  • Remove Triggers

  • Foods to avoid

  • Acidic foods like tomatoes and orange juice

  • Spicy or fatty foods

  • Alcohol, caffeine and dairy

  • Consider an elimination diet

  • Food diary to identify triggers

  • Reduce abdominal pressure on the stomach

  • Wear loose-fitting clothes

  • Lose weight

  • Eat smaller, more frequent meals

  • Slow down while eating, chew your food well

  • Increase water intake while eating

  • Eat well before bed-time

  • Avoid slouching on the couch after meals

  • Sleeping changes can help

  • Prop the head of your bed with small blocks to encourage drainage

  • Don’t use pillows to prop up your head

  • Try sleeping on your right side to help drain the stomach

  • Stop smoking!

  • Avoid nicotine if you can

  • Replace what has been lost

  • Vitamins

  • B12

  • Minerals

  • Magnesium, Iron, Calcium

  • Some people may do well by taking digestive enzymes and even Betaine HCL (an acid) to help the digestion of food

  • Repopulate the Gut

  • Poor diet and antacids can change the gut bacteria

  • Consider a good probiotic – see my blog for ideas

  • Add a good prebiotic as well to feed the good bacteria

  • Drink Kombucha

  • Repair the Damage

  • Damage to the mucosal lining needs to be repaired in order to return to a normal, healthy esophagus, stomach and intestines. Many of the following help rebuild the mucosa, but can decrease other medications from being absorbed, so have levels checked if needed.

  • Start these one week prior to weaning off PPI’s

  • Slippery elm (ulmus fulva) root bark powder

  • 1-2 tablespoons of the powder mixed with water and taken after meals and before bed. To increase palatability, mixture can be sweetened with honey.

  • OR 500mg capsules

  • OR 5 mL tincture TID.

  • Marshmallow (althea officinalis) Tea

  • up to 5-6 g daily or 5 mL tincture prior to meals.

  • Licorice – taken as deglycyrrhizinated DGL

  • 2-4 380 mg tablets taken before meals

  • Throat Coat tea (Traditional Medicinal) contains all the above herbs (licorice root, slippery elm, marshmallow root), but in smaller amounts. Can be taken with meals.

  • Sucralfate 1 g after meals.

  • Chamomile (matricaria recutita)

  • For inflammation and spasmodic effects

  • 1-3 grams steeped as tea, 3-4 times a day.

  • Persimmon tea with ginger

  • Aloe Vera reduces inflammation

  • Rebalance Your Life

  • Decrease stress

  • Lifestyle changes

  • Meditation

  • Massage

  • Regular aerobic activity

  • Not right after meals.

  • Acupuncture – shown to help with reflux

  • Consider using melatonin - increases the tone of the lower esophageal sphincter, which makes sense.

  • Eat healthfully with lots of fiber, fresh fruits and vegetables!

#GERD #abdominalpain #nutrition #antacids #asthma #ppi #protonix

 831-226-2108

304 Lincoln Street,

Santa Cruz, CA

  • Yelp Social Icon
  • Facebook Social Icon
  • Twitter Social Icon
  • LinkedIn Social Icon

© 2016 Navigator Medical Consultancy. Proudly created by Kelly Finan with Wix.com